[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Sister using pump and having hypoglycemia

>>My sister is using a pump... she goes hypoglycemic very
often. She isn't
using it wrong... she's very diligent and conscientious.
What's up? Any
suggestions welcome!<<

Your sister needs to be in touch with her diabetes
management team, as soon as possible!

There can be several reasons for hypoglycemia when using an
insulin pump:
1. Basal rate is too high
2. Bolus doses are too high
3. Correction formula is too high
Have the above been tested to identify where adjustments
might be needed?

4. Adjustment to lower basal rate for exercise is not
appropriate. Use less insulin via a temporary basal rate
reduction, use a basal program with lowered basal delivery
when  exercising.
5.  Carb counts were incorrect for the food boluses.
6.  Residual insulin available during the "honeymoon phase"
of early Type 1 diagnosis might be contributing to the lows.
7. Residual insulin from old long-acting insulin sites, is
still not out of the system.
8.  Kidney function could be decreased and clearance of
infused insulin is slower.
9. Gastroparesis could be present: food bolus timing is out
of synch with the food absorption.
10. Correction boluses given between meals adding to the
effect of previous meal bolus (unused insulin still active,
but the BG is still high from the previous meal).

Hmmm...this is starting to look like another "Top Ten.."
list. I am sure I forgot a few other variables.

Buy your sister a copy of "Pumping Insulin", 3rd edition, by
John Walsh and Ruth Roberts.
See the link on the main page.

Your sister is lucky to have a brother who cares!

Barbara A. Bradley, MS, RN, CDE
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml